Funnel Cloud, Boone
- When
- May 21, 1:17 PM EST to 1:18 PM EST
- Where
- Boone County, 0.69 mi S of Lebanon
- Reported by
- Amateur Radio
- Coordinates
- 40.040, -86.470
A funnel cloud was reported near Interstate 65 North.
A surface low pressure center over central Illinois assisted in developing isolated storms that pushed east into western Indiana on the afternoon of May 21st. Not many severe reports were received from across the warning area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A surface low pressure center over central Illinois assisted in developing isolated storms that pushed east into western Indiana on the afternoon of May 21st. Not many severe reports were received from across the warning area. However, isolated observations of flash flooding, pea to golf ball sized hail, strong winds, and even a funnel cloud were reported with this line of isolated storms. The majority of the reports were received from west-central portions of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 21, 1:10 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EDT FRI MAY 21 2010 .UPDATE... UPDATED SYNOPSIS...NEAR/SHORT/LONG TERMS & HYDROLOGY. && .SYNOPSIS... A LOW PRESSURE SYSTEM WILL PUSH EASTWARD ACROSS ILLINOIS...INDIANA...AND OHIO THIS AFTERNOON AND EVENING...DRAGGING A COLD FRONT THROUGH THE AREA. THIS SYSTEM WILL MOVE EAST OF THE REGION AFTER MIDNIGHT. HIGH PRESSURE WILL BUILD BACK OVER THE REGION FOR THIS WEEKEND...BRINGING MUCH DRIER AND WARMER WEATHER. && .NEAR TERM /TONIGHT/... ANALYSIS AS OF 2 PM THIS AFTERNOON DEPICTS A WELL DEFINED UPPER LOW SITUATED ACROSS CENTRAL ILLINOIS AND INDIANA. THIS SLOW WILL SLOWLY CONTINUE TO SHIFT EASTWARD THROUGH THIS EVENING. ALSO...A WEAK SURFACE LOW IS LOCATED OVER CENTRAL ILLINOIS WITH AN ASSOCIATED COLD FRONT TRAILING TO THE SOUTH. FORECAST FOCUS FOR THE NEAR TERM IS PRECIP AND CONVECTIVE CHANCES. LATEST VISIBLE SATELLITE IMAGERY SHOWS CLOUDS BECOMING MORE SCATTERED ALONG MUCH OF CENTRAL ILLINOIS. AS THIS SYSTEM SHIFTS EASTWARD, EXPECT CLOUDS OVER CENTRAL INDIANA TO BEGIN SCATTERING OUT (SOMEWHAT) AS WELL...POSSIBLY ALLOWING UP A FEW MORE PEAKS OF SUNSHINE, WHICH WILL AID INSTABILITY. THUS FAR THE CURRENT DENSE CLOUD COVER HAS INHIBITED CONVECTION...KEEPING THOSE STORMS THAT HAVE POPPED UP VERY SHALLOW. THIS SHOULD QUICKLY CHANGE AS THE SYSTEM PUSHES EASTWARD ACROSS THE STATE AND CLOUDS BEGIN TO SCATTERED OUT. IF WE DO GET SOME CLEARING...STRONGER TO SEVERE THUNDERSTORMS ARE POSSIBLE, AND WE ARE CURRENTLY STILL IN A SLIGHT RISK FOR SEVERE...IN ADDITION TO THUNDERSTORM WATCH #199 WHICH IS IN EFFECT FOR MUCH OF CENTRAL INDIAN UNTIL 9 PM THIS EVENING. AT THIS POINT MAIN THREATS WILL BE HAIL...WITH A FAIRLY LOW FREEZING LEVEL OF AROUND 11KT FT, GETTING TOPS TO NEAR 30KT FT MAY NOT BE THAT DIFFICULT. A SECONDARY THREAT IS BRIEF VERY HEAVY RAINFALL. WITH PRECIPITABLE WATERS RUNNING NEAR 1.5" ANY STORM THAT DOES FORM COULD HAVE THE POTENTIAL TO DUMP A LARGE AMOUNT OF RAIN OVER ANY GIVEN AREA. FLASH FLOODING IS A POSSIBLE. A THIRD CONCERN IS GUSTY WINDS. SOUNDINGS ARE NOT PARTICULARLY IMPRESSIVE WITH REGARD TO SHEAR...SO THIS IS NOT AT THE TOP OF THE LIST IN TERMS OF THREATS. MARGINALLY SEVERE HAIL AND HEAVY RAINFALL ARE OF PRIMARY CONCERN. FRONT SHOULD BEGIN TO EXIT EAST INTO OHIO BEFORE MIDNIGHT AND SHOWER ACTIVITY WILL BEGIN TO WANE AND ALSO EXIT. LOW TONIGHT MID-UPPER 50S. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... THIS WEEKEND IS SHAPING UP TO BE VERY PLEASANT...ESPECIALLY WHEN COMPARED TO THE LAST 2 DAYS. SATURDAY WILL HAVE DECREASING CLOUDS AS UPPER RIDGE BUILDS EAST INTO OUR REGION AND SURFACE LOW CONTINUES EAST ACROSS NORTHERN OHIO. BOTH NAM/GFS HAVE TRENDED A LITTLE QUICKER IN ENDING PRECIPITATION BY SATURDAY AND WILL ONLY MENTION LOW CHANCES OF SHOWERS MAINLY RANDOLPH COUNTY FOR SATURDAY MORNING. AS FAR AS TEMPERATURES ARE CONCERNED WILL MAV/MET NUMBERS ARE CLOSE AND SEEM REASONABLE. && .LONG TERM /MONDAY THROUGH FRIDAY/... ECMWF/GEM/GFS CONTINUE TO BE IN GOOD AGREEMENT FOR NEXT WEEK AS A STRONG RIDGE OF HIGH PRESSURE SITUATES ITSELF OVER THE GREAT LAKES REGION. A FEW AFTERNOON SHOWERS CANNOT BE RULED OUT WITH DAYTIME HEATING. HOWEVER...NOT ENOUGH CERTAINTY TO INCREASE POPS AT THIS TIME DUE TO DRY FORECAST SOUNDINGS AND NO LIFTING MECHANISMS. THE BEST CHANCE FOR ANY PRECIPITATION WILL BE LATE IN THE WEEK AS A LOW PRESSURE SYSTEM MOVES ACROSS CANADA. AT THIS TIME...IT LOOKS LIKE IT WILL REMAIN TOO FAR NORTH TO HAVE MUCH OF AN IMPACT. AS FAR AS TEMPS...WENT WITH A BLEND OF MODELS...WHICH ALL SEEM TO HAVE A GOOD HANDLE ON THE WARMER TEMPS. HIGHS WILL GENERALLY TOP OFF IN THE MID TO UPPER 80S WITH AMPLE SUNSHINE...AND LOWS WILL BOTTOM OUT IN THE LOW TO MID 60S. && .AVIATION /DISCUSSION FOR 211800Z TAF ISSUANCE/... LATEST RADAR SHOWS A BAND OF SHOWERS AND THUNDERSTORMS JUST SOUTH OF KLAF AND BETWEEN KHUF/KIND WITH TOPS OF 35-40 FEET. THE ACTIVITY IS MOVING NE AT 25MPH WITH MORE SCATTERED ACTIVITY OVER IN ERN IL. THE ACTIVITY IS OCCURRING AHEAD OF AN UPPER LEVEL LOW NEAR ST. LOUIS..SO IT LOOKS LIKE SCATTERED THUNDERSTORMS WILL BE THE RULE FOR OCCASIONAL MVFR IN THE VICINITY OF THE THUNDERSTORMS. THERE IS A COLD FRONT ASSOCIATED WITH THIS SYSTEM THAT WILL ROTATE SW TO NE ACROSS CENTRAL INDIANA LATE TONIGHT AND EARLY SATURDAY MORNING. AS THE UPPER TROUGH MOVES ACROSS THE AREA AFTER 23/0600Z...MUCH OF THE PRECIPITATION WILL MOVE OUT OF THE AREA...BUT WITH THE COOLER TEMPERATURES AND WET GROUND...LOW CLOUDS/FOG WILL LIMIT VISIBILITIES TOWARDS MORNING WITH THE POSSIBILITY OF SOME IFR CONDITIONS. SKIES ARE EXPECTED TO IMPROVE LATE SATURDAY MORNING GIVING A RETURN TO VFR FLYING CONDITIONS. && .HYDROLOGY... SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON IS EXPECTED TO CREATE LOWLAND FLOODING ALONG PORTIONS OF THE WABASH AND WHITE RIVERS. MUCH OF CENTRAL AND WESTERN INDIANA RECEIVED BETWEEN ONE HALF AND NEARLY 1 1/2 INCHES OF RAIN THURSDAY NIGHT. MOST PRECIPITATION IS EXPECTED TO FALL BY 8 PM THIS EVENING OVER THE AREA OF CONCERN WITH ESTIMATED RAINFALL ON THE ORDER OF ONE QUARTER TO 3 TENTHS OF AN INCH. ONLY A FEW HUNDREDTHS OF AN INCH AT MOST ARE EXPECTED BEYOND THIS BUT GIVEN THE CONVECTIVE NATURE AMOUNTS OF COURSE COULD VARY. WARMING TEMPERATURES AND DRY WEATHER WILL MOVE IN STARTING TOMORROW AND CONTINUE THROUGH EARLY JUNE. THIS WILL ALLOW SOILS TO DRY AND VEGETATION TO GROW RAPIDLY. AS A RESULT...RIVERS IN WESTERN AND SOUTHERN INDIANA WILL RETURN TO NORMAL LEVELS BY MAY 28. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...SMF NEAR TERM...SMF SHORT TERM...JH/SMF LONG TERM....TDUD AVIATION...DWM HYDROLOGY...BH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 208 PM EDT FRI MAY 21 2010 INZ041-042-049-221815- DELAWARE-RANDOLPH-HENRY- 208 PM EDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...SEVERE THUNDERSTORM WATCH 199 IN EFFECT FOR CENTRAL INDIANA UNTIL 9 PM THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR LATER TODAY AND EARLY TONIGHT. SOME OF THESE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AND MINOR FLOODING IS NOT OUT OF THE QUESTION. IN ADDITION A FEW THUNDERSTORMS MAY PRODUCE HAIL AND GUSTY WINDS. A SEVERE THUNDERSTORM IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY WEATHER OR DAMAGE REPORTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-028>031-035>040-043>048-053>057-062>065-071-072-221815- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-VERMILLION-PARKE-PUTNAM-HENDRICKS- MARION-HANCOCK-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN- BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 208 PM EDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...SEVERE THUNDERSTORM WATCH 199 IN EFFECT FOR CENTRAL INDIANA UNTIL 9 PM THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND MINOR LOW LAND FLOODING IS POSSIBLE IN A FEW OF THE HEAVIER THUNDERSTORMS. IN ADDITION THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY WEATHER OR DAMAGE REPORTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051-052-060-061-067>070-221815- VIGO-CLAY-SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE- 208 PM EDT FRI MAY 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...SEVERE THUNDERSTORM WATCH 199 IN EFFECT FOR CENTRAL INDIANA UNTIL 9 PM THIS EVENING... NUMEROUS SHOWERS AND THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL BEING THE MAIN THREAT. HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH ANY WEATHER OR DAMAGE REPORTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMFLECHT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1000 AM EDT FRI MAY 21 2010 INZ028-029-211500- TIPPECANOE-WARREN- 1000 AM EDT FRI MAY 21 2010 AT 955 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS 8 MILES WEST OF WILLIAMSPORT...OR 16 MILES NORTHEAST OF DANVILLE...AND MOVING NORTHEAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... RAINSVILLE AROUND 1015 AM EDT... PINE VILLAGE AROUND 1030 AM EDT... OTTERBEIN AROUND 1050 AM EDT... SMALL PEA SIZE HAIL IS POSSIBLE...ALONG WITH BRIEF HEAVY RAINFALL...AND GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1028 AM EDT FRI MAY 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 2 N WEST LEBANON 40.30N 87.38W
05/21/2010 U0.25 INCH WARREN IN EMERGENCY MNGR
INTERSECTION OF STATE ROAD 263 AND WEST DIVISION ROAD.
POWER OUTAGE DUE TO UNKNOWN REASON.
&&
HEROLDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1103 AM EDT FRI MAY 21 2010 INZ051-052-060-211600- CLAY-SULLIVAN-VIGO- 1103 AM EDT FRI MAY 21 2010 AT 1058 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES NORTH OF SULLIVAN...OR 17 MILES SOUTH OF TERRE HAUTE...AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... RILEY AROUND 1120 AM EDT... CORY AND SALINE CITY AROUND 1125 AM EDT... CENTER POINT AND STAUNTON AROUND 1135 AM EDT... BRAZIL AROUND 1140 AM EDT... HARMONY AND KNIGHTSVILLE AROUND 1145 AM EDT... CARBON AROUND 1150 AM EDT... EXPECT PEA SIZED HAIL...BRIEF HEAVY RAINFALL...AND GUSTY WINDS WHICH MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SMF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1228 PM EDT FRI MAY 21 2010
INZ036-037-045-046-211715-
BOONE-HENDRICKS-MONTGOMERY-PUTNAM-
1228 PM EDT FRI MAY 21 2010
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN PUTNAM...NORTHERN
HENDRICKS...SOUTHWESTERN BOONE AND SOUTHEASTERN MONTGOMERY COUNTIES
UNTIL 115 PM EDT...
AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF GREENCASTLE...OR 27 MILES
NORTHEAST OF TERRE HAUTE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN.
THIS STORM WILL BE NEAR...
GREENCASTLE AROUND 1235 PM EDT...
BAINBRIDGE AND FILLMORE AROUND 1245 PM EDT...
CARPENTERSVILLE AROUND 1250 PM EDT...
GROVELAND AND ROACHDALE AROUND 1255 PM EDT...
NORTH SALEM...LIZTON AND JAMESTOWN AROUND 115 PM EDT...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4003 8666 3981 8640 3960 8693 3970 8703
3972 8702
TIME...MOT...LOC 1628Z 233DEG 22KT 3967 8691
SMFThe Indianapolis radar (KIND), 40 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
4 hail, 2 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A funnel cloud was reported near Interstate 65 North.
Numerous eight inch diameter limbs and power lines were reported down along US Highway 40 West.
Tennis ball sized hail was reported on US Highway 50.
Some hail remained on the ground 4 hours after stopping. The size of the hail was still a half inch in diameter. Some plant and flower damage was observed as well.
The public report of a funnel cloud was relayed by a member of emergency management.
Golf ball sized hail was reported by the sheriff at Highway 231 and Watertowers.
Water up to 6 inches deep was reported across US Highway 231. Numerous ditches and fields were also reported flooded in southern Martin County. The location of this report is an estimation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237460, 237479, 237461, 237463, 237467, 237470, 237472, 237576.